Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 112, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2000, 5:35 AM CDT for Emmet County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 5:35 AM CDT (10:35 UTC)
- Expired
- Jul 2, 2000, 6:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:50 AM CDT | Hail 0.88 | Estherville, IA | |
| Jul 2, 5:57 AM CDT | Thunderstorm Wind 52 E | Estherville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 198 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS53 KDMX 021035 SVRDSM IAC063-021115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 535 AM CDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EMMET COUNTY IN NORTHWEST IOWA * UNTIL 615 AM * AT 533 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF DOLLIVER TO 12 MILES SOUTHWEST OF ESTHERVILLE...OR FROM 36 MILES NORTHEAST OF SPENCER TO 13 MILES NORTH OF SPENCER...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ESTHERVILLE AROUND 550 AM NEAR DOLLIVER AROUND 600 AM NEAR GRUVER AROUND 610 AM 5 MILES NORTHWEST OF ARMSTRONG AROUND 620 AM HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4350 9493 4326 9492 4326 9446 4350 9446 CLEMMONS NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:39 AM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 2, 3:39 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 339 AM CDT SUN JUL 2 2000 MAIN CONCERN THIS MRNG WL BE TSTM TRENDS OF WHAT LOOKS TO BE A RATHER WET 24 HRS. 07Z SFC ANLYS PLACES LOW OVR SRN SD WITH WRMFNT EXTENDING INTO NRN WI. COLD POOL ASSOCD WITH MCS FM ERN SD INTO MN HAS BECOME MORE EVIDENT PAST HR WITH SVRL MN OBS SHOWING GUSTY NLY WNDS...SO XPC MORE SWD DVLPMT IN ADDITION TO TSTMS THAT DVLPD ON NOSE OF 30-40KT LOW LVL JET WHICH EXTENDS FM KS INTO FAR SWRN MN. MCS SHOULD DROP INTO NRN ZNS LATER THIS MRNG. HVY RAINS CERTAINLY POSSIBLE WITH 70F SFC/TEEN H85 DEWPOINTS FEEDING INTO SYS AND STLT DERIVED PWS APCHG 2.00 INCHES JUST OVER SERN MN BORDER. DO NOT XPC MUCH IN THE WAY OF SVR WX HWVR AS TSTMS PUSH INTO NRN FA. STLT PRODUCTS INDC AMS LESS UNSTABLE ACRS IA AND A BIT TOO FAR E OF LOW LVL JET. 06Z RUC KEEPS LLJ AXIS ACRS NWRN IA BY 12Z...AND SLA/BLR PROFILER H7 WNDS NOW AOB 15 KTS SO 2.5 KM SHEAR DCRS. FOR RMNDR OF TDA...00Z ETA SEEMS TO HAVE VERY GOOD HANDLE ON THIS SITUATION AND WL BE MDL OF CHOICE TDA...AND IS ALSO SIMILAR TO 00Z AVN. THUS XPC COMPLEX TO SHOW USUAL DIURNAL DCR BUT THEN REDVLP LATER THIS AFTN THRU HEART OF FA DRNG PEAK HEATING. H85/H5 QG FORCING MOVES FM ERN DAKOTAS AND MN TO ERN IA THIS EVE SO WE SHOULD HAVE NO PROBLEM WITH CAP GETTING CONVECTION GOING AGN. 06Z ETA A BIT LESS AGRESSIVE PUSHING BNDRY SWD TDA WITH MOVMT NO FARTHER S THAN NRN ZNS BY 00Z. THUS HVY RAINS SEEM TO BE PRIMARY THREAT AND POSSIBLY FARTHER N THAN PREVIOUS REFLECTED IN RECENT ISSUED WORK ZNS. MAY HAVE TO MAKE SOME TIMING/WORDING ADJUSTMENTS TO EMPHASIZE THREAT FARTHER N. NO FLASH FLOOD WATCH YET...BUT DAY SHIFT MAY HAVE TO ISSUE ONCE OUTFLOW BNDRYS AND FNTL SPEED/PSN BCM MORE APPARENT. ALTHOUGH AMS QUITE UNSTABLE WITH CAPES ARND 3000 J/KG BY AFTN...SHEAR STILL FAIRLY WEAK SO ALTHOUGH A FEW PUSLE SVR TSTMS CERTAINLY POSSIBLE...HVY RAINS WL BE PRIMARY THREAT. MID LVL TEMPS SEEM TOO WRM FOR WDSPRD LRG HAIL. BY TNGT XPC MCS TO BUCK USUAL TRENDS AND DSIPT OVNGT AS LOW LVL JET WEAKENS A BIT AND FLOW BCMS WLY. THEN WRMFNT SHOULD GRDLLY BGN MOVG NWD DRNG DAY MON SO ADDED MORE WDSPRD POPS AS 06Z ETA SHOWS NIL CIN WITH CAPES OF AOA 3000 J/KG BY 00Z. HELD ONTO CHCS IN NRN HLF MON NGT ON INCRG LOW LVL FLOW MAY YET AGN DVLP MCS ALG CNVGNC ZN. WX LOOKS WRM...HUMID TUE WITH MAIN CNVGNC NW. TEMP WISE.._.GUID HAS BEEN A BIT WRM LATELY AND WITH PCPN XPCD AND FNT PUSHING INTO FA WL LEAN TWRD COOL SIDE OF GUID. NO TIME FOR EXTENDED CHGS. COORD W/ARX...DVN. .DSM...NONE SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:02 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 43 min |
| Jul 2, 2:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 37 min |
| Jul 2, 3:17 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 43 min |
| Jul 2, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 47 min |
| Jul 2, 3:50 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 55 min |
| Jul 2, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 47 min |
| Jul 2, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 26 min |
| Jul 2, 4:54 PM CDT | Tornado Warning | DMX | Pocahontas | 36 min |
| Jul 2, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.